1921
Volume 44, Issue 6
  • ISSN: 0002-9637
  • E-ISSN: 1476-1645
USD

Abstract

Abstract

Five cases of encephalitis following treatment with diethylcarbamazine (DEC) were observed in Congolese patients with filariasis. Two cases had a fatal outcome and one resulted in severe sequelae. The notable fact was that this complication occurred in three patients hospitalized before treatment began, with whom particularly strict therapeutic precautions were taken, i.e., initial dose less than 10 mg of DEC, very gradual dose increases, and associated anti-allergic treatment. This type of drug-induced complication may not be that uncommon in highly endemic regions. It occurs primarily, but not exclusively, in subjects presenting with a high microfilarial load. The relationship between the occurrence of encephalitis and the decrease in microfilaremia is evident. The pathophysiological mechanisms are discussed in the light of these observations and the few other comments on this subject published in the literature.

Loading

Article metrics loading...

/content/journals/10.4269/ajtmh.1991.44.684
1991-06-01
2017-09-26
Loading full text...

Full text loading...

http://instance.metastore.ingenta.com/content/journals/10.4269/ajtmh.1991.44.684
Loading

Most Cited This Month

This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error